View Full Version : ADHD and Anorexia


jmm0918
03-31-14, 10:30 PM
I have recently been diagnosed with Anorexia Nervosa. I have always struggled with my body image but things took a turn for the worse when a gained a few extra pounds after a sport's injury that required surgery. I am now 5'2 and teetering below 100 lbs. A little over a month ago, (around 107 lbs) my doctor told me that she would stop writing my Adderall scripts if my weight continued to fall. And made a deal with me that she would keep writing it if I went to therapy and came in weekly to be weighed. But I kept losing. She decreased my dose from 20mg XR twice a day to 15mg XR twice a day and now to 15 mg once daily. She threatened to stop writing for me altogether because it is "bad practive to keep writing a stimulant med for someone with an eating disorder." She also said next week my weight "better be up." I feel like the meds aren't even touching my ADHD, and it's not that I am not eating because I don't have an appetite. I just don't want to gain weight. I have been diagnosed with AN, and I know my eating habits and thoughts are disordered but I can't make them stop. She wants to put me on Zoloft for my "type a" personality to help with my weight/ body image obsession. But I have seen friends lose their motivation AND gain weight when taking this anti-depressent. I just am afraid of my grades slipping because being in graduate school with ADHD (not to mention anorexia) is a HUGE burden. Just wondering if anyone else has a similar situation that they can throw some information my way. Please, anything that you can throw my way to help will be greatly appreciated.

sarahsweets
04-01-14, 04:24 AM
The first thing is, do not worry about your adderall right now. What you need ASAP is eating disorder treatment and I believe you need in patient treatment. What you are doing to your body is not healthy. Are you deliberately not eating or over exercising? If it was truly just a lack of appetite and not anything deliberate on your part, then it would just be a med issue alone. Anorexia is a mental disorder and its symptoms are not eating, extreme exercise, poor self image, abnormal view of one's physical body and sometimes binge and purge behavior. Your doctor should be getting you into treatment, not lowering your dose and threatening to pull you off meds if you dont gain weight. Saying your weight "better be up" is EXTREMELY irresponsible, unhelpful and ignorant. Just like someone with adhd can be told to "try harder and not be lazy" someone with an eating disorder cant magically begin to eat normally, and stop exercising. I would urge you to find a different doctor and get some treatment fast. Symptoms of severe anorexia can be hair loss, tooth decay, fragile bones, lose of menses, brittle bones and eventually cardiac arrest. IMO you dont need to be thinking about adhd or adderall right now, you need treatment ASAP.